Alabama, 2002Damaging Wind in Alabama, July 2, 2002
July 2, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 1:24 AM CST, 12 hours earlier.
Area forecast discussion, Jul 2, 1:24 AM CST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
224 AM CDT TUE JUL 02 2002
PERSISTENCE WILL BE A GOOD FORECAST FOR THE NEXT FEW DAYS. HIGH
PRESSURE OVER THE EASTERN US...WITH A LOW AND TROF OVER THE
ATLANTIC. CURRENT FORECAST HANDLES THIS WELL. WILL OPT FOR TWO
GROUPINGS ON THE ZONES. EXPECT ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING CONVECTION...WITH THE MAIN FOCUS BEING A FEW
VORT MAXES FROM GA THAT MOVE WESTWARD. AVN STILL DRYING OUT THE
MIDDLE AND UPPER LEVELS FOR THE TENNESSEE VALLEY ON THURSDAY. THIS
WILL RESULT IN A LOWER POP. WILL NOT REMOVE POPS ALL TOGETHER...
BECAUSE THERE WILL BE AMPLE DAYTIME HEATING AND COULD GET AN ISOLATED
THUNDERSTORM TO DEVELOP. PW VALUES REMAIN ABOVE 1.5...LI/S ARE
NEGATIVE...AND CAPE IS AOA 2000 J/KG. WITH THE ABOVE CONDITIONS
AREA WIDE...AND AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S...COULD
SEE ISOLATED...BOARDER LINE...SEVERE STORMS FOR THE WHOLE SHORT TERM
FORECAST PERIOD. THEY WILL DIE DOWN QUICKLY AS DAYTIME HEATING IS
LOST.
GUIDANCE NUMBERS FOR TEMPS ARE ALL CLOSE AND LOOK REASONABLE. DON/T
EXPECT MUCH VARIATION FROM DAY TO DAY. WILL GO A DEGREE WARMER ON
HIGHS TOMORROW AND THURSDAY THAN TODAY. WILL DISREGARD THE HIGHER
MAV POPS WEDNESDAY AND THURSDAY...AS FEEL THE CLOSED LOW OVER GA THAT
MOVES OUR WAY IS OVER DONE. FAVOR THE MORE OPEN SOLUTION OF THE ETA.
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
HSV 092/071 093/071 093 3131
BHM 092/070 093/071 093 3232
MGM 092/071 093/071 093 3232
.BHM...NONE.
80
In the hours before
Special weather statement, Jul 2, 12:32 PM CST, 52 minutes before
ALZ001>050-022032-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT TUE JUL 02 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW
DAYS. SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM. SOME OF
THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN
HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Thunderstorm Wind, Talladega
- When
- July 2, 1:24 PM CST
- Where
- Talladega County, Sylacauga
- Measured
- 55 kt (63 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.167, -86.250
A few trees, several large limbs, and some power lines were blown down around the Avondale Mills Property in Sylacauga.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 2 to 4, 200221 deaths · 14 events
- Heat in Connecticut, July 2 to 4, 20021 death · 6 events
- Flooding and Hail in Georgia, July 2, 20022 injured · $649,000 · 1.75 in hail · 63 events
- Flood in Texas, July 2 to 3, 20021 death · 1 event
- Heat in Missouri, July 2, 20021 death · 1 event
- Flood in Texas, July 2 to 6, 20021 death · 1 event
- Hail and Lightning Strike in North Carolina, July 2, 2002$880,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Tennessee, July 2, 2002$210,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Texas, July 2, 2002$200,000 · 50 kt wind · 3 events
- Flash Flood in Kentucky, July 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 2002$65,000 · 1 in hail · 13 events
- Lightning Strike in Alabama, July 2, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307708.